BBC NEWS
BBCi CATEGORIES   TV   RADIO   COMMUNICATE   WHERE I LIVE   INDEX    SEARCH 

BBC News UK Edition
 You are in: Health: Background Briefings: Aids  
News Front Page
World
UK
England
N Ireland
Scotland
Wales
UK Politics
Business
Entertainment
Science/Nature
Technology
Health
Background Briefings
Medical notes
Education
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
CBBC News
SERVICES
-------------
EDITIONS
Aids Monday, 1 November, 1999, 18:37 GMT
HIV expert warns of bloating side effect
HIV
HIV can be kept at bay by anti-viral drugs
Scientists are baffled by a worrying side effect of HIV possibly associated with long-term use of drugs to control the condition.

Lipodystrophy - a syndrome related to high fat levels in the blood - can cause a bloating of the chest and stomach area in addition to wasted arm, leg and face muscles.

Aids Special Report
Dr Bridget Maher, of the department of pharmacology and therapeutics at the University of Liverpool, says the condition appears to be fairly common and has become "a huge issue" in the HIV world in the past 18 months.

She estimates that between 5% and 80% of people with HIV have the condition in varying degrees, although very little is known about what causes it and even what it is.

"There is no real consensus even about how to define it," says Dr Maher.

She is giving a paper about the condition to HIV positive women attending a conference in Birmingham on Wednesday.

She will concentrate on risk factors and the many theories put forward for lipodystrophy's existence.

She says it is not clear if the condition is related to HIV itself or is linked to the drugs taken to combat it.

Protease inhibitors

Initially, it was thought that lipodystrophy - first associated with HIV in 1997 - was caused by protease inhibitors - one of the class of new anti-HIV drugs.

Then it was found that people taking other types of anti-HIV drugs called NRTIs also had the condition.

However, Dr Maher says it now appears that lipodystrophy in HIV patients has been around since the late 1980s, although not perhaps in the numbers seen currently.

There are concerns about links between high levels of fats in the blood and future heart disease, although early research suggests fat-lowering drugs may help.

But the main immediate worry is over the way the condition affects body shape.

Women and men are generally affected in the same way by the condition, although it can also cause enlarged and painful breasts in women.

"It is very stigmatising," said Dr Maher. "People can see who has HIV which, when there is still a lot of prejudice associated with the disease, can be very disconcerting."

She said some people had considered coming off anti-HIV drugs because of the problem.

Experts do not advise this because of the dangers of viral loads rising in response and a patient developing Aids.

Anti-HIV drugs are said to be behind the steep fall in Aids-related deaths in the West in recent years.

Combinations of the drugs can reduce HIV to almost undetectable levels, although they may mean patients are forced to take up to 30 tablets daily to a strict regime to stave off the life-threatening illnesses associated with Aids.

Dr Maher says that, if a person develops lipodystrophy, they are currently advised to switch to other types of anti-HIV drugs, rather than come off treatment completely.

However, she adds that it is too early to know if this reduces or gets rids of their symptoms.

Risk

She says current research suggests those most at risk of developing the condition and who are likely to get it more severely include Caucasians and people who are older.

Those who have had HIV for longer, have been taking anti-HIV drugs for longer or have a low viral load are also thought to be at higher risk.

Among the many theories put forward for the condition is that protease inhibitors affect the proteins in the body which mobilise carbohydrates and fat, leading to wasting in some areas and fat deposits in others.

Dr Maher hopes that she will be able to provide some reassurance to women at the conference that they are not alone if they experience the condition.

She also says that women may worry that there is treatment available in some areas for the condition and they are not being allowed access to it.

"They want answers, but there are none and there is nothing that can be currently done to treat it. No-one is therefore missing out on treatment. They are all in the same boat," she said.

See also:

02 Jul 99 | Aids
04 Nov 99 | Aids
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Aids stories are at the foot of the page.


E-mail this story to a friend

Links to more Aids stories

© BBC ^^ Back to top

News Front Page | World | UK | England | N Ireland | Scotland | Wales |
UK Politics | Business | Entertainment | Science/Nature | Technology |
Health | Education | Talking Point | Country Profiles | In Depth |
Programmes